Excessive Heat, Alexander
- When
- August 20, 11:00 AM CST to August 25, 5:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A large ridge of high pressure aloft set up over the center of the country around August 20th, leading to a week-long heatwave across southern Illinois. High temperatures were primarily only in the low to mid 90s most days, but the main headline was the extreme humidity levels witnessed over the entirety of this event.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large ridge of high pressure aloft set up over the center of the country around August 20th, leading to a week-long heatwave across southern Illinois. High temperatures were primarily only in the low to mid 90s most days, but the main headline was the extreme humidity levels witnessed over the entirety of this event. Portions of the region experienced very heavy rainfall amounts of 15 to 25 inches from July 1st through mid August. This set the stage for record levels of evapotranspiration from the vegetation and crops. Dew points, a measure of humidity levels, were routinely in the upper 70's to lower 80's, with several locations peaking in the mid 80's. Carbondale reached its highest dew point of 82 degrees on the 25th. This caused heat index readings to peak between 105 and 120 degrees each day from August 20th through the 25th. The high humidity levels also led to dense fog formation several nights during this event, which was rather unusual for a prolonged heat wave. The highest hourly heat index readings at Carbondale were 111 on the 20th, 117 on the 21st, 111 on the 22nd, 108 on the 23rd, 110 on the 24th, and 114 on the 25th. Many schools cancelled outdoor activities or moved them indoors, including football practices.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 20, 5:06 AM CST, 5 hours 54 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
606 AM CDT Sun Aug 20 2023
.UPDATE...
Issued at 601 AM CDT Sun Aug 20 2023
Updated Aviation Discussion for 12z TAFs.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 251 AM CDT Sun Aug 20 2023
...Dangerous Heat Wave Expected Much of This Week...
Our primary focus through this forecast package continues to be the
prolonged duration of heat and humidity. Some adjustments were made
today to add a few counties to the Excessive Heat Warning which now
includes far W KY and a few counties in SW IN. Otherwise, the
Excessive Heat Watch remains for areas further east. Little doubt
that it will be upgraded, but will pass that on to the day shift.
A 600dm upper level ridge will become established over KS/MO today.
The center of the ridge will remain parked to our northwest through
Tuesday. An initial surge of higher 850mb temps will spread across
the region today, on the order of 26-28C. NAEFS return intervals
indicate these are at the MAX end of climo for our area. Afterwards,
we drop into the 22-25C range through Tuesday. However, deeper
mixing will lead to temperatures continuing to climb a few degrees
each day.
The NAM has done a tremendous job with dewpoints in previous heat
waves and feel like with our lush vegetation in place that we will
continue to see values closer to the upper end of guidance. This
places 75 to 80 dewpoints across the Warning area today, with
somewhat lower values further southeast. High temperatures push into
the low to mid 90s, leading to heat index values ranging from 105 to
115.
Temperatures continue to rise 1 to 2 degrees each day, with most
areas reaching 95 or above by Tuesday. It's certainly possible that
dewpoints continue to overachieve though, with readings in the mid
70s to near 80. This may lead to slightly reduced MaxT's. However,
the main story will be the high heat index values which are expected
to peak between 105 and 115 areawide Monday and Tuesday. Like
previous heat waves wouldn't be surprised to see a rogue observation
closer to 120, but that should be quite isolated.
.LONG TERM...(Wednesday through Saturday)
Issued at 251 AM CDT Sun Aug 20 2023
The upper ridge begins to slowly weaken mid week as it shifts
further south. This actually allow higher 850mb temps to drift into
our cwa from the northwest, with values of 25-27C expected. Our
highest air temperatures of the week look to occur on Thursday in
many locations, with a few 100 degree readings possible. Most areas
should hold in the upper 90s though. There remains slightly less
confidence in Friday, but similar temperatures may occur one final
day before a cold front moves through Friday night. Have decided to
hold off on any headline extensions at this time though.
Humidity levels remain high mid to late week, but dewpoints may
trend slightly down into the low to mid 70s. Heat index values will
likely still peak in the 105 to 115 range each day through Thursday,
and possibly into Friday.
Cooler northerly flow funnels through the region next Saturday, but
temperatures may be slightly slower to respond to the change in
airmass. Currently looks like highs in the upper 80s to near 90 on
Saturday and then only in the lower 80s with much lower humidity
next Sunday. Can't rule out some small rain chances with the frontal
passage Friday night into Saturday, but for now it seems slim enough
to keep with the dry NBM forecast.
&&
.AVIATION...
Issued at 601 AM CDT Sun Aug 20 2023
FEW-SCT mid clouds are rotating around the upper ridge centered
to our northwest. Time heights suggests this to continue to be the
case into tonight, with a ribbon of higher RH around 15kft. SSW
today will generally be less than 10 kts, and become
light/variable tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning from noon today to 10 PM CDT Thursday for
ILZ075>078-080>094.
MO...Excessive Heat Warning from noon today to 10 PM CDT Thursday for
MOZ076-086-087-100-107>112-114.
IN...Excessive Heat Warning from noon today to 10 PM CDT Thursday for
INZ081-085.
Excessive Heat Watch from Monday afternoon through Thursday
evening for INZ082-086>088.
KY...Excessive Heat Warning from noon today to 10 PM CDT Thursday for
KYZ001>005.
Excessive Heat Watch from Monday afternoon through Thursday
evening for KYZ006>022.
&&
UPDATE...SP
SHORT TERM...SP
LONG TERM...SP
AVIATION...SPHazardous Weather Outlook National Weather Service Paducah KY 322 AM CDT Sun Aug 20 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-210830- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 322 AM CDT Sun Aug 20 2023 /422 AM EDT Sun Aug 20 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Hot and humid conditions begin today, with the worst conditions across southeast Missouri, southern Illinois, far west Kentucky, and extreme southwest Indiana. This is where an Excessive Heat Warning is in effect starting at Noon for heat index readings of 105 to 115. Refer to the product for additional details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hot and humid conditions continue through at least Thursday, and possibly Friday. The entire region is in an Excessive Heat Warning or Watch through Thursday. Daily heat index readings of 105 to 115 are expected. Refer to the products for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The national radar mosaic for the moment the first event began.
19 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128291, 1128292, 1128293, 1128294, 1128295, 1128296, 1128297, 1128298, 1128299, 1128300, 1128301, 1128302, 1128303, 1128304, 1128305, 1128306, 1128307, 1128308, 1128309.